Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 626, NWS Norman, OK

October 10, 2001Garvin County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 10, 2001, 12:45 PM CDT for Garvin County, Pontotoc County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 10, 2001, 12:45 PM CDT (17:45 UTC)
Expired
Oct 10, 2001, 1:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 73 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 1:00 PM CDTHail 0.75Vanoss, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2191 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
2.7
Supercell composite
14.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:25 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Oct 10, 3:25 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 AM CDT WED OCT 10 2001

ANOTHER ACTIVE WX DAY EXPECTED TODAY. ANOTHER IN A LINE OF UPPER
LEVEL DISTURBANCES MOVING ACROSS THE COUNTRY MAKES ITS WAY ACROSS
THE CENTRAL AND SOUTHERN PLAINS TODAY INTO TONIGHT. THIS WAVE WILL
HELP TO DRIVE A COLD FRONT...WHICH HAS ALREADY MOVED INTO NW
OKLAHOMA EARLY THIS MORNING...ACROSS THE AREA. ALTHOUGH SOME
ACTIVITY COULD OCCUR EARLY THIS MORNING. THINK MUCH MORE WILL
DEVELOP LATER TODAY AS WE GET SOME HEATING. STILL PLENTY OF LOW
LEVEL MOISTURE AVAILABLE AND ALONG WITH UPPER LEVEL SUPPORT...SEVERE
POTENTIAL WILL AGAIN BE PRESENT TODAY. MAINLY ACROSS CENTRAL AND
SOUTHERN/SOUTHEASTERN SECTIONS TODAY INTO TONIGHT. WIND FIELDS NOT
AS STRONG AS YESTERDAY...BUT ARE STILL HEALTHY ENOUGH TO CAUSE SOME
CONCERN FOR A FEW SUPERCELLS AND POSSIBLE AN ISOLATED TORNADO.
CURRENTLY THINK WITH ORIENTATION OF FRONT AND LOW/ MID LEVEL WIND
FIELDS THIS AFTN AND EVENING...MAIN THREATS WILL BE HAIL AND HEAVY
RAIN.

FRONT SHOULD CLEAR THE STATE THIS EVENING WITH A GRADUAL SHIFTING OF
PRECIP SOUTH AND EAST OF AREA OVERNIGHT...AS UPPER WAVE MOVES TO THE
EAST.

THURSDAY SHOULD BE A DRY DAY WITH PLEASANT TEMPS AND LOWER
HUMIDITIES. FOCUS THEN TURNS TO ANOTHER BATCH OF ENERGY DROPPING SE
INTO CENTRAL ROCKIES WITH ANOTHER DEVELOPING COLD FRONT WHICH WILL
ENTER NW OKLAHOMA EARLY FRI. THIS SYSTEM SHOULD BE HURTING FOR
MOISTURE...BUT DOES SHOW POSSIBILITY OF SOME PRECIP BY FRI AFTN AND
EVENING ACROSS AREA. CURRENT PACKAGE HAS CHANCE POPS AND WILL LEAVE
IT THAT WAY. FRI COULD TURN QUITE COOL BY LATE IN THE DAY WITH
DESCENT CAA AND BRISK NORTH WINDS BEHIND BOUNDARY. CURRENT AVN STILL
SHOWS UPPER WAVE TRIES TO WRAP UP AND CLOSE OFF ON SAT JUST EAST OF
US. WILL THEREFORE KEEP SOME LOW POPS CENTRAL AND EAST FOR AT LEAST
MORNING HOURS. THIS SYSTEM LIFTS OUT LATE SAT AS A KICKER DRIVES
E/SE ACROSS CENTRAL PLAINS ON SUN. THIS SHOULD REMAIN TO OUR NORTH
WITH DRY CONDITIONS CONT...BUT LOOKS TO PUSH SOME REINFORCING COOL
AIR SOUTH ACROSS OKLAHOMA. INTO EARLY NEXT WEEK NEW MRF SHOWS DRY
CONDITIONS CONT WITH WARMING TEMPS.

FCSTID = 30
OKC   74  52  73  52 /  70  60  10  10
HBR   73  50  72  53 /  60  30  10  10
SPS   78  53  75  55 /  80  80  20  10
GAG   66  41  70  50 /  30  10  10  10
PNC   71  48  71  49 /  60  20  10  10
DUA   80  58  73  54 /  80 100  30  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 10, 7:00 AM CDT, 5 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED OCT 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND MUCH OF
WESTERN NORTH TEXAS. THE SLIGHT RISK AREA COVERS LOCATIONS NEAR AND
SOUTH OF A LINE EXTENDING FROM CROWELL AND VERNON TEXAS...TO
CHICKASHA...TO CHANDLER. THIS SLIGHT RISK AREA INCLUDES THE CITIES
OF WICHITA FALLS...LAWTON...OKLAHOMA CITY...ARDMORE...AND ADA. THE
PRIMARY THREATS FROM ANY SEVERE WEATHER WILL BE LARGE HAIL...
DAMAGING WIND GUSTS...AND FLOODING RAINFALL.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS TODAY AND TONIGHT. EARLY THIS MORNING...THE COLD FRONT
EXTENDED FROM NORTH CENTRAL OKLAHOMA...SOUTHWESTWARD INTO SOUTHWEST
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. ALTHOUGH AMPLE
MOISTURE AND MODERATE INSTABILITIES WILL ONCE AGAIN EXIST ACROSS THE
AREA TODAY AND INTO TONIGHT...VERTICAL WIND SHEAR PROFILES WILL BE
WEAKER THAN THOSE SEEN ON TUESDAY. THUS...THE THREAT OF TORNADIC
ACTIVITY WILL BE MUCH LOWER TODAY. AS THE VERTICAL WIND PROFILE
CONTINUES TO WEAKEN AND BECOME MORE UNIDIRECTIONAL WITH TIME...THE
PRIMARY MODE OF CONVECTION WILL BE MORE LINEAR...YIELDING THE MAIN
THREATS OF LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EXCESSIVE
RAINFALL. ESPECIALLY THIS EVENING AND OVERNIGHT...FLOODING RAINFALL
WILL BE A CONCERN...MAINLY ACROSS AREAS FROM NEAR WICHITA
FALLS...NORTHEASTWARD ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS CENTRAL AND SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD MONITOR THE LATEST
FORECASTS AND STATEMENTS. SPOTTER ACTIVATION WILL BE POSSIBLE...
ESPECIALLY THIS AFTERNOON THROUGH THIS EVENING.

11
Local storm report, Oct 10, 9:57 AM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 AM CDT WED OCT 10 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    HARRAH                    OK   .88 INCH HAIL
10/09/01   OKLAHOMA                       REPORTED BY PD
Local storm report, Oct 10, 10:10 AM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CDT WED OCT 10 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    2 W COGAR                 OK   2.00 INCH HAIL
10/09/01   CADDO
Local storm report, Oct 10, 10:46 AM CDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1046 AM CDT WED OCT 10 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    6 W SAYRE                 OK   1.00 INCH HAIL
10/09/01   BECKHAM                        REPORTED BY PUBLIC
Local storm report, Oct 10, 11:12 AM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1112 AM CDT WED OCT 10 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    7 S BUTLER                OK   1.00 INCH HAIL
10/09/01   CUSTER                         WASHITA NWR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:13 PM CDTTornado WarningOUNCaddo32 min
Oct 9, 7:34 PM CDTTornado WarningOUNGrady41 min
Oct 9, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Oct 9, 7:54 PM CDTSevere Thunderstorm WarningOUNCanadian51 min
Oct 9, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain50 min
Oct 9, 8:17 PM CDTTornado WarningOUNGrady, McClain28 min
Oct 9, 8:46 PM CDTTornado WarningOUNCleveland, McClain29 min
Oct 9, 8:47 PM CDTTornado WarningOUNGrady43 min
Oct 9, 8:52 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Oct 9, 9:13 PM CDTTornado WarningOUNCleveland, McClain32 min
Oct 9, 9:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma49 min
Oct 9, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma43 min
Oct 10, 11:47 AM CDTSevere Thunderstorm WarningOUNArcher43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.